MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL TI-PLASMA 51 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL TI-PLASMA 51 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 75100410
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Migration (4003)
Health Effect - Clinical Codes Inadequate Osseointegration (2646); Subluxation (4525); Joint Laxity (4526); Unequal Limb Length (4534)
Date of Event 06/18/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, after a thr surgery had been performed on (b)(6) 2024, the patient experienced septic socket loosening.This adverse event was resolved by a revision surgery on (b)(6) 2024, in which the polarstem stem std ti/ha 2 non-cem and the polarcup xlpe insert 51/28 non-cem were exchanged.The patient is independently mobile with two walking sticks.
 
Additional Manufacturer Narrative
Additional information: d10 (liner added as concomitant).Corrected data: h6 (b5 (narrative), d1 (brand name),d4 (catalog number, udi number, lot and expiration date), h6 (health effect - clinical code, medical device problem code).
 
Event or Problem Description
It was reported that, after a thr surgery had been performed on (b)(6) 2024, the patient experienced acetabular protrusion and femoral stem subsidence due to prosthesis loosening.This adverse event was resolved by a revision surgery on (b)(6) 2024.During this procedure, all the thr system components were explanted.The patient is independently mobile with two walking sticks.
 
Additional Manufacturer Narrative
Section d10 was updated.Section h10: it was reported that, after a total hip replacement surgery had been performed the patient experienced acetabular protrusion and femoral stem subsidence due to prosthesis loosening.This adverse event was resolved by a revision surgery.During this procedure, all the total hip replacement system components were explanted.The patient is independently mobile with two walking sticks.This investigation refers to the complaint sample polarcup shell ti-plasma 51 non-cem.The complaint device was returned for investigation.A visual evaluation of the device was conducted, and it was concluded that small scratches and dents are visible on the outer and inner articular surface.Further, heavy local scratches are available on the shell edge.It is suspected that the observed deformations arose from the explantation procedure.Lastly, probably small bone residues are available throughout the outer surface.There are no visual signs of a non-conformity upon release for distribution available.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.A review of past corrective actions was performed.No further escalation is required.A review of the product documentation did not detect any deviation that could have contributed to the reported failure mode.The review of historical complaints for the alleged device revealed no additional similar complaints reported for the same batch, and one additional similar complaint for the same product number over the past 12 months with similar failure mode.A review of the device labeling revealed that the current ifu states migration and osseointegration problem as ¿potential medical device problems¿ in combination with the implantation of a hip prosthesis.Based on the provided translated operative notes and swissmedic report, acetabular protrusion and femoral stem subsidence with leg length difference in the early postop course secondary to prosthetic loosening led to the left hip revision just 11 days post implantation, although the product evaluation/visual inspection reported ¿figure 2: signs of osteointegration (deposits of bone material) are visible around the whole rough surface of the stem.¿ the patient impact included the reported symptoms, intraoperative findings/early revision to competitor components, and post-operative restorative phase using the reported ambulatory assist device(s).Based on the available information and the performed investigation, the complaint can be confirmed.The root cause of the reported event remains undetermined.The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned device will be retained.Internal complaint reference number: (b)(4).

Brand Name
POLARCUP SHELL TI-PLASMA 51 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19721616
Report Number9613369-2024-00091
Device Sequence Number18215268
Product Code LPH
UDI-Device Identifier07611996118018
UDI-Public7611996118018
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K110135
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number75100410
Device Lot NumberC2311638
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/18/2024
Supplement Date Received by Manufacturer08/30/2024
09/26/2024
Initial Report FDA Received Date07/11/2024
Supplement Report FDA Received Date08/30/2024
09/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/27/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OXINIUM FEM HD (PN: 71342800, LN: 23F1106859); PN: 75018957 / LOT: B2307016; POLARCUP XLPE INSERT (PN: 75018957, LN: B2307016)
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age68 YR
Patient SexFemale